PMRGCAuk
7,059 members11,221 posts

Starting reducing

Hi

I have been on 15mg prednisolone since Feb this year was supposed to reduce to 10mg on 7th March but as I have had a few days of bad pain and stiffness along the way, my rheumatologist agreed to reduce by 1mg every two weeks or so have started today taking 14mg is this a normal reduction and will I notice any difference in taking only 1mg less would be grateful for any advice.

16 Replies
oldestnewest

It's possible. I tried 1mg every four weeks in the first reduction. It was too much so I tried 0.5mg. Even so I struggled but as I didn't know any better I kept going despite the fact I felt pain and stiffness. At 8mg the wheels came off so I was back to 15mg within 6months. It's the speed of taper and the amount. The first few days I get shoulder pain which is my steroid withdrawal symptom. If I get to 2 weeks I am either okish or my thigh starts grumbling. The thighs are my sign I have gone too low. You will learn to identify your own symptoms. So yes even 0.5 can make a big difference and I like to stay a minimum of 4 weeks symptom free before I reduce again.

1 like
Reply

Thanks for your help and advice so maybe I should stay on 14mg for a month not two weeks my consultant did say to play around with it myself .

Reply

Good, sensible Rheumy!

Reply

I echo DL - what a sensible chap!!!!!

Reply

It's a female actually but she is very good no rush I have to have MRI and Dexa scan as don't really want to take AA and when had X-ray they wouldn't X-ray back only hips they were ok I have pain and stiffness on left arm which does seem to be common symptom had steroid injection in shoulder seems to have aggravated it a bit thanks again for all the helpful advice.

Reply

Good. Go by your symptoms with rheumys blessing!

Reply

Hi Angelabur,

Unfortunately the only way to know if it works is to try! It should do, it’s less brutal than the 2.5mg usually recommended.

If you were on the initial 15mg for at least 4 weeks, then your built-up inflammation should be under control, but if you’ve had problems maybe it wasn’t, or maybe because you felt better you did too much. Very easy to do. You have to remember the Pred is not doing anything for your PMR per se, all it’s doing is keeping the inflammation under control. You still have the underlying illness, and can’t assume you’re back to normal. If you haven’t read this, then please have a look at it -

healthunlocked.com/pmrgcauk...

Like Poopadoop I always think that a month at one dose is much better, that way you know it’s controlling things before you reduce your dose.

Although two weeks does seem to be a favourite of most doctors, not totally convinced...it can take that long for a flare to manifest itself in some patients.

You may notice a difference, but hopefully it will only be for a couple of days - in that case it’s steroid withdrawal and nothing to worry about - just your body complaining about the drop in dose! It should soon adjust. But if it continues or gets worse, then as Poopadoop says...you’ve gone too low.

Good luck.

Reply

Thanks for your advice as well, it is so helpful to hear from others who have gone through this journey it does seem sometimes that the experts are only guessing at it .

1 like
Reply

Hi,

They may know the theory (inside out, although I doubt it!) ......but that’s nothing compared to those that actually live/have lived through it!

Reply

The idea of reducing 1mg at a time is that you shouldn't notice it as much - and you definitely won't notice it as much as trying to reduce 5mg at a time! You should do OK down to 10mg - but everyone is different and if the pains return and get worse, stop reducing and go back to the previous dose and tell the doctor.

You say you have had days of bad pain and stiffness along the way - I suspect if you thought about it they were after particularly good days when you then did far more than you should have! The pred only manages the inflammation and the symptoms - it has cured nothing, your muscles are still being attacked by the underlying autoimmune disorder that causes the problem and they remain intolerant of acute exercise. You have to manage that by pacing and resting appropriately - and knowing your limits and not exceeding them. It doesn't mean it will always be like that but you will have to get into training - and that means starting with a very low level and building up VERY slowly.

Reply

Your other respondents have covered all the main points and you have a good sensible Rheumie hurrah!

All I would add is make sure you start from a stable place ie your symptoms are under control at 15 mgs, then you can begin the descent. Any sign of symptoms returning then pause your taper until it settles.

It has taken me 2 years to get to 7 mgs, but no flares. Recently allowed myself to go up to 8 because of persistent symptoms ( really disappointed). But it’s doing the trick and I’m aiming for the lowest possible dose, not zero - although that would be nice.

Reply

I concur. Don't taper until symptoms are as good as they were at the beginning. If you still have some pain or stiffness, remember that it's often said we look for at least 70% relief. If it's been less than that you are really not ready to reduce at all. If it's sporadic, like a bad day after a good day, then pace yourself and be gentle with yourself. You have a serious disease and need to be kind to yourself as you heal. I was successful in reducing by 1 mg per week after five weeks at 15, but ALL my pain was gone with that initial 15 mg, and I'd been pain free for the month. Taper then had to slow down drastically at 10 (one month per mg, using the dead slow method). But reading this forum for several years now what stands out for me is one of the common themes for people who struggle is that they were never on their initial dose long enough to really deal with the inflammation, and/or the taper schedule after the first few weeks was too fast.

Reply

Some people have no problem reducing from 15 to 10mg others like me (tender flower that I am) have trouble reducing .5mg! I think men may find reducing easier, although I may be wrong.

Reply

The first time I was on pred it was easy-peasy: 2 weeks at 15mg, 2 weeks at 10mg, 2 weeks at 5mg, stop. I was pretty much pain-free except for the bursitis after 6 hours and by the end of the first 2 weeks it was looking good. I was still fine at 5mg - but in 6 hours after missing the first 5mg dose I was in a worse state that pre-pred (or maybe it just felt that way).

Whatever - I haven't got below 5mg for more than a short time since. And it took 4 years to get below 10mg after that first awful flare.

1 like
Reply

I find reducing by just 0.5mg hard, and I am a male. However, I may be the exception. Edward

Reply

hi angelabur i managed to get down to 10mg but now on 20mg as others have said before its try it and see with gca you cant predict the future iwas dropping 2mg fortnightly but it all came back again temporary blindness and double vision sorry if this disheartens you but take it as it comes make the best of what you can and dont get depressed or strssed out about anything hope you get well keep going tim

Reply

You may also like...